Hail, Hampden
- When
- July 5, 5:30 PM EST
- Where
- Hampden County, Chester
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.283, -72.983
Severe thunderstorms dropped dime sized hail in Chester, and downed several large trees and branches in Chesterfield, Huntington, and Chicopee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms dropped dime sized hail in Chester, and downed several large trees and branches in Chesterfield, Huntington, and Chicopee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 5, 3:10 PM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
410 PM EDT MON JUL 5 2004
.SHORT TERM (TONIGHT AND TUESDAY)...
AN AREA OF SHOWERS PUSHING OFF THE EAST COAST OF MASSACHUSETTS...
WHILE ANOTHER LINE OF SHOWERS AND THUNDERSTORMS PUSHING INTO THE
BERKSHIRES AHEAD OF THE WARM FRONT TRYING TO WORK INTO WESTERN NEW
ENGLAND. DEWPOINTS ACROSS WESTERN NEW ENGLAND INTO THE LOWER TO
MID 70S. REGIONAL RADAR SHOWING MORE SHOWERS AND THUNDERSTORMS
THROUGH CENTRAL NEW YORK STATE WITH THE PREFRONTAL TROUGH.
SHORT RANGE MODELS IN DECENT AGREEMENT THIS AFTERNOON. FEEL THAT THE
GFS HAS A BETTER HANDLE ON THE TIMING OF THE FRONT. EXPECT BEST
CHANCE OF THUNDERSTORMS WILL OCCUR FROM WORCESTER COUNTY WEST...
THOUGH MENTIONED IN ALL ZONES THROUGH MIDNIGHT. EXPECT WIND SHIFT TO
WEST AND NORTHWEST AFTER THE SHOWERS PUSH EAST...MAINLY AFTER 3 AM
OVER WESTERN AREAS AND TOWARD DAWN OVER THE EAST.
BOTH GFS AND ETA DEVELOP A WEAK WAVE ON THE FRONT AS IT PUSHES INTO
THE GULF OF MAINE AND MASSACHUSETTS BAY...BUT THAT JUST DELAYS THE
DEPARTURE OF SHOWERS OVER EASTERN AREAS TUESDAY MORNING...BUT WILL
SLOWLY BUT SURELY PUSH ALONG. WEAK HIGH PRESSURE WILL BUILD ACROSS
NEW YORK TUESDAY AFTERNOON...BUT THE UPPER TROUGH WILL STILL BE IN
THE VICINITY SO WILL HANG ON TO MOSTLY CLOUDY SKIES FOR WESTERN
AREAS TUESDAY MORNING...BECOMING PARTLY CLOUDY IN THE AFTERNOON.
EVT
.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...
NEXT SYSTEM TO IMPACT THE AREA WILL BE MOVING ACROSS THE GREAT LAKES
WEDNESDAY AND ACROSS QUEBEC THURSDAY. THIS WILL SWING A COLD FRONT
ACROSS NEW ENGLAND LATE WEDNESDAY INTO THURSDAY. GFS HAS COMPARABLE
PW VALUES LATE WEDNESDAY INTO THURSDAY AS EXISTED TODAY. WITH VALUES
IN THE 2.0 RANGE...COULD EXPECT A HEAVIER SHOWER OR TSTM EMBEDDED.
THEREAFTER A COOL HIGH BUILDS IN. THIS COULD PRODUCE INSTABILITY
SHWRS AND TSTMS DURING THE AFTN THIS WEEKEND...AS UPPER TROF IS
CURRENTLY FCST TO BE MOVING ACROSS THE AREA.
&&
.MARINE...
IN THE SHORT TERM...HAVE EXPANDED THE SMALL CRAFT TO INCLUDE THE
SOUTH SOUNDS/BUZZARDS BAY AND HAVE INCREASED THE WINDS. BUOY 017
SOUTH OF MONTAUK POINT REPORTED SEAS 5-6 FEET AND WIND GUSTS TO 25
KT...AND BUZZARDS BAY HAD GUSTS TO 30 KT. ALSO POSTED A SMALL CRAFT
FOR SEAS ON THE EAST FACING OUTER WATERS FROM PROVINCETOWN TO
NANTUCKET. EXPECT THE WINDS TO BE SHORT LIVED...MAINLY AHEAD OF THE
COLD FRONT...BUT THE SEAS WILL TAKE A BIT LONGER TO SUBSIDE
ESPECIALLY ON THE OUTER WATERS. SHOULD SUBSIDE TO BELOW 5 FEET
DURING TUESDAY.
IN THE LONGER TERM...RELATIVELY LIGHT WINDS AND SEAS IN THE 1 TO 3 FT
RANGE. AFTER THE COLD FRONT PASSES THURSDAY SEAS BUILD UP TO ABOUT 4
FT IN STRONGER WIND GUSTS OVER THE OPEN WATERS..
&&
.AVIATION...
A LOT OF VARIANCE IN AVIATION CONDITIONS THIS AFTERNOON...MAINLY
MVFR WITH BOTH CEILINGS AND VISIBILITIES. SOME IFR CONDITIONS OVER
THE CAPE. WILL PROBABLY SEE MORE IFR CONDITIONS IN SHOWERS AND
SCATTERED THUNDERSTORMS EARLY TONIGHT...MAINLY THROUGH MIDNIGHT...
THEN IN AREAS OF FOG UNTIL THE FRONT PASSES AND WINDS SHIFT TO THE
WEST AND NORTHWEST...LIKELY AFTER 09Z. BY TUESDAY MORNING...EXPECT
MAINLY VFR CONDITIONS EXCEPT FOR CAPE COD AND THE ISLANDS WHERE
LINGERING MVFR CONDITIONS WILL CONTINUE UNTIL 17Z.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY MONTAUK TO NANTUCKET AND SOUTH
SOUNDS/BUZZ BAY TONIGHT.
SMALL CRAFT FOR SEAS PROVINCETOWN TO NANTUCKET TONIGHT.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 536 AM EDT MON JUL 5 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-060930- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 536 AM EDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... A COLD FRONT WILL BE MOVING ACROSS NEW YORK STATE TODAY...TRIGGERING SHOWERS AND SCATTERED THUNDERSTORMS. A FEW OF THESE STORMS OVER EASTERN NEW YORK STATE MAY PRODUCE DAMAGING WINDS. THESE STORMS ARE NOT EXPECTED TO MAINTAIN THEIR INTENSITY AS THEY PROGRESS EASTWARD ACROSS THE BERKSHIRES AND EVENTUALLY INTO THE CONNECTICUT RIVER VALLEY THIS EVENING. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... HAZARDOUS WEATHER IS NOT EXPECTED TUESDAY THROUGH WEDNESDAY NIGHT. BY THURSDAY...A COLD FRONT WILL MOVE SLOWLY WEST TO EAST THROUGH NEW ENGLAND. SHOWERS WILL DEVELOP THURSDAY AND CONTINUE INTO THURSDAY NIGHT. HEAVY RAIN IS POSSIBLE WITH THESE SHOWERS. DRY WEATHER WILL RETURN TO THE REGION FRIDAY...AND WILL LIKELY PERSIST INTO SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME...HOWEVER SKYWARN FOLKS SHOULD MONITOR ANY THUNDERSTORM DEVELOPMENT THIS AFTERNOON ACROSS NEW YORK STATE. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX NOCERA
The Albany radar (KENX), 95 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416978, 5416979, 5416980.